Higher order splitting approaches in analysis of the Burgers equation

Murat Sari


This article proposes some higher order splitting-up techniques based on cubic B-spline Galerkin finite element method in analysing the Burgers equation model. The strong form of both conservation and diffusion parts of the time-splitted Burgers equation have been considered in building the Galerkin approach. To integrate the corresponding ODE system, the Crank-Nicolson time discretization scheme is used. The proposed schemes are shown to be unconditionally stable. Two challenging examples have been considered with changing values of the kinematic viscosity constant of the medium. Especially, the cases of shock waves of severe gradient are solved and checked with both exact solution and the literature. The qualitative and quantitative results demonstrate that our numerical approach has far higher accuracy than the rival methods.


Burgers equation, Strang Splitting, Galerkin method, Cubic B-spline, Extrapolation

Full Text:



Cole, J. D. 1951. On a quasi-linear parabolic equation in aerodynamics, Qerterly of Applied Mathematics, 9: 225-236.

Burger, J. M. 1948. A mathematical model illustrating the theory of turbulence, Advances in Applied Mechanics, 171-199.

Pospelov, L. A. 1966. Propagation of finite amplitude elastic waves, Soviet Physics Acoustics, 11: 302-304.

van der Pol, B. 1951. On a non-linear partial differential equation satisfied by the logarithm of the Jacobian theta-functions with arithmetical applications, Proceedings of the National Academy of Sciences of the Amsterdam, 13: 261-271.

Wang, J. & Warnecke, G. 2003. Existence and uniqueness of solutions for a non-uniformly parabolic equation, Journal of Differential Equations, 189: 1–16.

Hopf, E. 1950. The partial differential equation u_t+uu_x=εu_xx , Communications on Pure and Applied Mathematics, 9: 201-230.

Miller, E. L. 1966. Predictor–corrector studies of Burger’s model of turbulent flow, M.S. Thesis University of Delawar,e Newark-Delaware.

Kutluay, S., Esen, A. & Dag, I. 2004. Numerical solutions of the Burgers’ equation by the least-squares quadratic B-spline finite element method. Journal of Computational and Applied Mathematics, 167: 21-33.

Jiwari, R. 2015. A hybrid numerical scheme for the numerical solution of the Burgers’ equation, Computer Physics Communications, 188: 50-67.

Raslan K.R. 2003. A collocation solution for Burgers equation using quadratic B-spline finite elements, International Journal of Computer Mathematics, 80: 931-938.

Talwar, J., Mohanty, R. K. & Singh, S. 2016. A new algorithm based on spline in tension approximation for 1D parabolic quasi-linear equations on a variable mesh, International Journal of Computer Mathematics, 93: 1771-1786.

Bahadir, A. R. & Saglam, M. 2005. A mixed finite difference and boundary element approach to one-dimensional Burgers’ equation, Appllied Mathematics and Computation, 160: 663–673.

Liao, W. & Zhu, J. 2011. Efficient and accurate finite difference schemes for solving one-dimensional Burgers’ equation, International Journal of Computer Mathematics, 88: 2575-2590.

Kutluay, S. & Esen, A. 2004. A lumped Galerkin method for solving the Burgers equation, International Journal of Computer Mathematics, 81: 1433-1444.

Verma, A. K. & Verma, L. 2015. Higher order time integration formula with application on Burgers’ equation. International Journal of Computer Mathematics, 92: 756-771.

Shao, L., Feng, X. & He, Y. 2011. The local discontinuous Galerkin finite element method for Burgers equation, Mathematical and Computer Modelling, 54: 2943-2954.

Sari, M. & Gurarslan, G. 2009. A sixth-order compact finite difference scheme to the numerical solutions of Burgers’ equation, Applied Mathematics and Computation, 208: 475-483.

Seydaoglu, M., Erdogan, U. & Ozis, T. 2016. Numerical solution of Burgers’ equation with higher order splitting methods, Journal of Computational and Applied Mathematics, 291: 410-421.

Jain, P. C. & Raja, M. 1979. Splitting-up technique for Burgers equation, Indian Journal of Pure and Applied Mathematics, 10: 1543-1551.

Jain, P. C. & Holla, D. N. 1978. Numerical solution of coupled Burgers’ equations, International Journal of Non-linear Mechanics, 13:213-222.

Jain, P. C., Shankar, R. & Singh, V. 1992. Cubic spline technique for solution of Burgers’ equation with a semi-linear boundary conditions, International Journal for Numerical Methods in Biomedical Engineering, 8: 235-242.

Saka, B. & Dag, I. 2008. A numerical study of the Burgers’ equation, Journal of the Franklin Institute, 345: 328-348.

Seydaoğlu, M. & Blanes, S. 2014. High order splitting methods for separable non-autonomous parabolic equations, Applied Numerical Mathematics, 84: 22:32.

Blanes S. & Casas F. 2005. On the necessity of negative coeffients for operator splitted schemes of order higher than two, Applied Numerical Mathematics, 54: 23:37.

Hairer, E., Lubich, C. & Wanner, G. 2006. Geometric Numerical Integration. Structure-Preserving Algorithms for Ordinary Differential Equations, Second Edition, Springer Series in Computational Mathematics 31, Springer, Berlin.

Creutz, M., & Gocksch A. 1989. Higher-order hybrids Monte Carlo algorithms, Physics Letters A, 63: 9-12.

Suziki, M. 1990. Fractal decomposition of exponential operators with applications to many-body theories and Monte Carlo simulations, Physics Letters A, 146: 319-323.

Yoshida, H. 1990. Construction of higher order symplectic integrators, Physics Letters A, 150: 262-268.

Hansen, E. & Ostermann, A. 2009. Exponantial splitting for unbounded operators, Mathematics of Computation, 78: 1485-1496.

Castella, F., Chartier, P., Descombes, S. & Vilmart, G. 2009. Splitting methods with complex times for parabolic equations, BIT Numerical Mathematics, 49: 487-508.

Prenter, P. M., 1975. Splines and Variational Methods, John Wiley & Sons, New York.

Mukundan, V. & Awasthi A. 2015. Efficient numerical techniques for Burgers’ equation, Applied Mathematics and Computation, 262: 282-297.

Aksan, E. N. 2006. Quadratic B-spline finite element method for numerical solution of the Burgers equation, Applied Mathematics and Computation, 174: 884-896.

Dag, I., Saka, B. & Boz, A. 2005. B-spline Galerkin methods for numerical solutios of Burgers’ equation, Applied Mathematics and Computation, 166: 506-522.

Tsai, C., Shih, Y., Lin, Y. & Wang, H. Tailored finite point method for solving one-dimensional Burgers’ equation, International Journal of Computational and Applied Mathematics DOI: 10.1080/00207160.2016.1148812

Kutluay, S., Bahadir, A. R. & Ozdes, A. 1999. Numerical solution of one-dimensional Burgers’ equation: Explicit and exact-explicit finite difference methods, Journal of Computational and Applied Mathematics, 103: 251–261.


  • There are currently no refbacks.